Teen girls on birth control pills more likely to report increased crying, hypersomnia, and eating problems

Teenage girls using birth control pills tend to score higher on a measure of depressive symptoms compared with their nonusing counterparts, according to new research published in JAMA Psychiatry. But these symptoms seem to diminish once
they enter adulthood.

“Data on depressive symptom severity of women currently using oral contraceptives is needed to provide information on the immediate associated risks,” said study author Anouk de Wit, a MD/PhD/MPH trainee in the Department of Psychiatry at University Medical Center Groningen.

“This is one of the more common concerns teens and their parents have when considering taking the pill. Most women first take an oral contraceptive pill as a teen, and teens have lots of challenging emotional issues to deal with so it especially important to monitor how they are doing.”

For their study, the researchers analyzed data from the Tracking Adolescents’ Individual Lives Survey, a longitudinal study of teens and young adults from the Netherlands conducted from
September 1, 2005, to December 31, 2016. The sample included 1,010 female participants ages 16 to 25.

The researchers found an association between oral contraceptive pill use and depressive symptoms among 16-year-old participants — but not older age groups.

“Girls aged 16 years reported 21.2% more depressive symptoms compared with 16-year-old girls not using oral contraceptives. However, this difference in depressive symptoms was not seen at the ages 19, 22, 25,” de Wit told PsyPost.

Sixteen-year-old girls using birth control pills reported more crying, hypersomnia, and eating problems than their counterparts. But rates of anhedonia and sadness were unaffected.

“The magnitude of the association was small, and these depressive symptoms are mild enough that they did not constitute clinical or major depression. However, these mood changes were seen in oral contraceptive-using adolescents, who are a vulnerable population,” said co-author Hadine Joffe in a news release.

“These concerns much be weighed against the bigger risk of lack of contraception leading to unintended pregnancies in teenagers and pregnancy complications including a potential postpartum depression.”

The study — like all research — also includes some limitations.

“Because of the observational design of the study, we can’t say that the examined difference is a cause-effect relationship,” de Wit explained.

“We can’t say that the pill causes mood changes. It is also possible that girls who already had more depressive symptoms were more likely to start oral contraceptive use.”

“Future research should focus on why 16-year-old girls (but not at the older ages) report more depressive symptoms when using oral contraceptives,” de Wit added.

The study, “Association of Use of Oral Contraceptives With Depressive Symptoms Among Adolescents and Young Women“, was authored by Anouk E. de Wit, Sanne H. Booij, Erik J. Giltay, Hadine Joffe, Robert A. Schoevers, and Albertine J. Oldehinkel.